Utah, 2020Damaging Winds in Utah, April 30, 2020
April 30, 2020 · NWS SLC · 3 events in 1 county or zone
A line of showers with an embedded isolated thunderstorm produced severe wind gusts in the western portion of the Uinta Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers with an embedded isolated thunderstorm produced severe wind gusts in the western portion of the Uinta Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 30, 1:00 PM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 30, 1:00 PM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
200 PM MDT Thu Apr 30 2020
.SYNOPSIS...A series of weather disturbances will bring the threat
of showers and thunderstorms to mainly the northern half of Utah
and southwest Wyoming through Saturday. A strong cold front will
cross the state late Sunday into Monday bringing much cooler
temperatures into early next week.
&&
.SHORT TERM (Through 00Z Sunday)...Ongoing shower and
thunderstorm activity is associated with a shortwave approaching
western Idaho this afternoon and evening. The associated cold
front was near the northwest corner of Utah early this afternoon
and will continue to shift southeastward through the evening and
overnight hours.
Afternoon mesoanalysis indicates increasing instability...with up to
1000 J/kg of SBCAPE expected by mid to late afternoon across much of
northern Utah, mainly Wendover to Salt Lake City and north. This
combined with 30-40kts of deep layer shear should be sufficient for
the development of at least occasionally organized convection.
Forecast soundings continue to show a well-mixed boundary layer with
a markedly dry subcloud environment supportive of gusty winds due to
dry microbursts. A few storms could also have transitory periods of
small hail...as several studies have linked dry subcloud
environments to a reduction in melting of falling hailstones.
Latest CAMS still attempt to largely develop convection near the
Utah/Nevada border in the axis of highest instability and move that
convection into the Wasatch Front by late afternoon/early evening.
Will continue to monitor trends.
Any convection should gradually diminish after sunset. As previously
mentioned, the weak cold front will continue to shift south and east
tonight into Friday morning, setting up roughly from Delta to
Duchesne or so Friday afternoon. This may be a focus for showers and
even a few thunderstorms but with a lack of significant synoptic
lift, unlike today, the threat for organized convection is low.
Cooler temperatures can be expected north of the front
Friday...though cooler is still about 5-7 degrees above normal for
much of the area. Temperatures are expected to warm several
additional degrees Saturday. Another round of showers/thunderstorms
is expected across northern Utah Saturday afternoon and
evening...though again these are not expected to be organized.
Climate-wise...it seems unlikely Salt Lake City will receive enough
precipitation to avoid breaking the April record for the least
amount of precipitation during the month of April. The period of
record begins in 1874. Currently Salt Lake City has received 0.26"
of precipitation for the month of April. The record for the month
is 0.45" set in 1981 and 1934.
.LONG TERM (After 00Z Sunday)...Southwest flow aloft continues
Sunday/Monday as a weakening trough moves inland over the Pacific
NW and tracks into the Northern Rockies. The weakening trough axis
eventually cross our area and pushes a cold front through at least
northern and possibly central Utah. Sensible weather impacts for
our area will be limited to mainly afternoon/evening showers and
thunderstorm threats from around Ogden to the Unitas northward.
There is some uncertainty regarding the southern extent of this
trough axis. One scenario would push shower activity a bit farther
south, around the I-80 corridor. Other than shower/thunderstorm
activity, the other sensible weather question is the cooling
magnitude with the associated cooler air mass. There is a good
chance that Monday night / Tuesday morning will reach freezing
temperatures in the Cache Valley and other mountain valleys of
central and northern Utah. Residents in those areas with sensitive
with sensitive plants may want to consider the possibility of a
frosty morning. Looking at the National Blend of Model's
probabilistic temperatures, it appears the Wasatch Front should
remain above freezing in even the coldest scenario. Either way,
highs Monday/Tuesday will remain around normal for central and
northern Utah, while southern Utah remains quite warm with only a
minimal change in high temperatures.
A ridge aloft will build over the Great Basin by mid week,
supporting another warming trend (to around 10 degrees above normal)
and a good chance of dry conditions. The WPC Cluster Tool shows some
uncertainty in how quickly the ridge progresses through our area,
but in all scenarios the weather appears largely benign for most
of Utah and southwest Wyoming.
&&
.AVIATION...Mainly VFR conditions are expected over the SLC
terminal, with a chance of vicinity thundershowers possible between
23-04Z. There is a 15% chance that thunderstorms will directly
impact the terminal during the aforementioned time. Gusty and
erratic winds, as well as lowering CIGs to ~8kft AGL, will be
possible with passing showers. Otherwise, northerly flow will revert
back to southerly flow around 02-03Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
Kruse/Van Cleave/Webber
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 30, 7:22 AM MST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
822 AM MDT Thu Apr 30 2020
UTZ001>016-019>021-517-518-WYZ021-011300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
822 AM MDT Thu Apr 30 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Showers and thunderstorms are expected to continue to develop this
afternoon and evening across the northern half of Utah. Small
hail, gusty winds and frequent lightning are expected with the
stronger thunderstorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms are expected once again Friday afternoon
and evening and Saturday afternoon and evening, mainly across the
northern half of Utah. Gusty winds and small hail will be the main
threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Apr 30, 1:03 PM MST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
203 PM MDT Thu Apr 30 2020
UTZ005-302100-
Great Salt Lake Desert and Mountains UT-
203 PM MDT Thu Apr 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 300 PM MDT...
At 201 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 12 miles south of
Oakley Reservoir to 24 miles south of Wendover...and moving east at
30 mph.
Pea size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Park Valley, Utah Test and Training Range, Knolls, Dugway Proving
Ground Test Range, Etna, Standrod, Grouse Creek, Lynn, Bonneville
Salt Flats, Lucin, Rosette and Yost.
This includes Interstate 80 in Utah between mile markers 1 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4199 11323 4024 11320 4032 11401 4199 11403
TIME...MOT...LOC 2001Z 270DEG 25KT 4199 11397 4040 11392
Kruse
Special weather statement, Apr 30, 2:12 PM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
312 PM MDT Thu Apr 30 2020
UTZ005-302215-
Great Salt Lake Desert and Mountains UT-
312 PM MDT Thu Apr 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 415 PM MDT...
At 311 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 7 miles southwest of Juniper, or 19 miles west of
Snowville...moving northeast at 45 mph.
Additional strong thunderstorms are located near east and southeast
of Park Valley moving northeast at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Snowville, Park Valley, Curlew Junction and Rosette.
This includes Interstate 84 between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4200 11264 4145 11333 4167 11365 4200 11322
TIME...MOT...LOC 2111Z 242DEG 37KT 4196 11309
CRK
Thunderstorm Wind, Duchesne
- When
- April 30, 5:55 PM MST
- Where
- Duchesne County, 3.24 mi ESE of Fruitland
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.210, -110.770
The US-40 at MP 66 Fruitland sensor recorded a peak wind gust of 66 mph.
Thunderstorm Wind, Duchesne
- When
- April 30, 6:00 PM MST
- Where
- Duchesne County, 4.75 mi W of Duchesne
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.170, -110.490
The US-40 @ Starvation sensor recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Duchesne
- When
- April 30, 6:55 PM MST
- Where
- Duchesne County, 3.75 mi E of Ioka
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.280, -110.050
A peak wind gust of 58 mph was recorded at Roosevelt Municipal Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in North Carolina, April 30, 20201 death · $260,000 · 3 events
- Flash Flood and Flooding in New York, April 30, 2020$546,000 · 9 events
- Flash Flooding and Flooding in Pennsylvania, April 30, 2020$235,000 · 5 events
- Strong Wind in New Jersey, April 30, 2020$50,000 · 1 event
- Flooding in Michigan, April 30, 2020$24,000 · 2 events
- Damaging Winds in Idaho, April 30, 202061 kt wind · 19 events
- Strong Wind in New York, April 30, 2020$20,000 · 2 events
- Damaging Winds in Wyoming, April 30, 202059 kt wind · 11 events
- Damaging Winds in North Carolina, April 30, 202054 kt wind · 10 events
- Damaging Winds in Florida, April 30, 2020$3,000 · 57 kt wind · 8 events
- Damaging Winds in South Carolina, April 30, 202065 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 30, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889922, 889917, 889921.